Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Does magnesium supplement cause diarrhea?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 15207 Questions
Question
I supplement with magnesium daily. For 13 years I have taken 500mg of Mag Citrinate. I also take 1,000mg of Amoxicillan to keep from falling to infection from a hip replacement. Yes, I have amazing diarhea. However,
I experience bad muscle cramping thru out my entire body, if I don't take Magnesium, and of course I must take the antibiotic. I also take 40meq of Potassium, for years. I have a hard time holding onto my minerals. I am looking for the correct Magnesium.
Wed, 30 May 2018 in General Health
 
 
Answered by Dr. Michelle Gibson James 19 minutes later
Brief Answer:
supplement 300 to 500mg but may be contributing to diarrhea

Detailed Answer:
HI, thanks for using healthcare magic

The recommended daily allowance (RDA) for magnesium is 300- 320 mg a day for women and 400 mg daily for men. This however is the minimum that a person should get from their food and supplement.

In general the supplement taken should not go over 500mg unless there is severe deficiency.

Magnesium is present in many foods so the supplements adds to what is taken in with meals. Foods with magnesium include spinach, chard, pumpkin seeds,avocado, nuts, black beens, dark chocolate, chick peas, lentils, tofu

High intake of magnesium may contribute to your diarrhea, it has a laxative effect, this means that it can be contributing to your diarrhea. You may want to decrease the dose slightly if possible, buy a supplement with 300mg and also consider the use of probiotics.
Probiotics may help with the diarrhea as well.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Does magnesium supplement cause diarrhea? 5 minutes later
I take loperamide for the diarhea. The question was about magnesium. There are several 'kinds'. citrate, malate, oxide etc.
Which would best suit my needs as my body is not capable of storing this mineral long enough. And as long as I take the high dosage of magnesium, I dont get the muscle cramps. They get so bad that even the muscles between my ribs 'lock' up.
Or, my fingers will cramp and move severly because of the cramp. It gets very painful.
Is there a certain type of magnesium that works for this?
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
chloride and glycinate also have very high bioavailability

Detailed Answer:
HI

Agreed there are several types of magnesium

Your cramps sound as though they are very painful

The type of that you are using , citrate , has a high bioavailabilty ,this means that the body can easily process and use it.

There are other types that also have high bioavailability such as magnesium chloride, magnesium glycinate, magnesium lysinate.
Magnesium chloride and glycinate have very high bioavailabilty

Please feel free to ask anything else
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor